Nebraska, 2019

Funnel Clouds in Nebraska, August 8, 2019

August 8, 2019 · NWS OAX · 2 events in 1 county or zone

Some isolated thunderstorms developed along a cold front over eastern Nebraska. One thunderstorm complex produced brief funnel clouds over southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Some isolated thunderstorms developed along a cold front over eastern Nebraska. One thunderstorm complex produced brief funnel clouds over southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 8, 5:08 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 8, 5:08 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
608 PM CDT Thu Aug 8 2019

.SHORT TERM...(Tonight through Sunday)
Issued at 241 PM CDT Thu Aug 8 2019

A mid to upper-level high will remain anchored over the southern
Plains through the weekend while an attendant ridge axis pivots
from the central Rockies and Pacific Northwest into the northern
and central Plains. In the low levels, early afternoon
mesoanalysis places a weak surface boundary from near the IA-MO
border westward through southeast NE into central NE. That portion
of the boundary spanning our area will slowly settle south
tonight in deference to the progression of a surface high from the
northern Plains into mid MO Valley. Weakening convergence along
the boundary may support isolated shower and thunderstorm
development from late this afternoon through the evening hours.

The surface high will build to the east of the area on Friday into
Friday night ahead of a migratory surface low and associated mid-
level perturbation which will track across SD. Highs on Friday
could be a bit warmer than today with readings in the lower to mid
80s. The best precipitation chances on Friday night will be over
northeast NE in closer proximity to the aforementioned SD synoptic
system where a nocturnal MCS is forecast to develop.

Low shower and thunderstorm chances will linger across portions
of northeast NE on Saturday morning along a boundary trailing from
an MCS which will likely be continuing across portions of
southern MN and IA. Highs on Saturday will be mainly in the mid to
upper 80s.

On Saturday night into Sunday, latest model data continue to
indicate that a weak mid-level disturbances will track from the
central High Plains through the mid and lower MO Valley, amidst
the building upper ridge. Given the presence of a moist and
unstable air mass, one or multiple rounds of showers and
thunderstorms are possible with the best potential for heavy rain
being over southeast NE.

.LONG TERM...(Sunday night through Thursday)
Issued at 241 PM CDT Thu Aug 8 2019

Early next week, a shortwave trough initially over the northern
Intermountain Region will eject northeast along the U.S.-Canadian
border while an associated surface low and trailing cold front
move through the northern Plains and upper MS Valley. Showers and
thunderstorms will be possible along and ahead of the front,
especially from Sunday night into Monday. Surface high pressure is
forecast to build into the region behind the front, yielding
generally drier conditions in the Tuesday-Thursday time frame. The
warmest temperatures (i.e. mid to upper 80s) are forecast ahead
of the front on Monday with slightly cooler conditions (i.e. upper
70s to lower 80s) thereafter.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 604 PM CDT Thu Aug 8 2019

Mainly expecting VFR conditions throughout the TAF period. There
is a very small chance for a pop up storm or two before 03z
tonight however, any storm will likely stay south of LNK so have
not included in the TAF. Otherwise some high clouds and light
southeasterly winds are expected for Friday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...HB
Hazardous weather outlook, Aug 8, 2:24 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
324 PM CDT Thu Aug 8 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
324 PM CDT Thu Aug 8 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

An isolated storm or two is possible late this afternoon into
evening, mainly south of an Albion to Blair to Harlan, Iowa line.
No severe weather is expected.

Flooding will continue on the Missouri River above Lewis and
Clark Lake, and from around Nebraska City downstream into
Missouri.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Thunderstorms are possible in northeast Nebraska Friday night and
Saturday morning. Then there is a good chance for thunderstorms
across all of eastern Nebraska and southwest Iowa Saturday night
and Sunday morning. Heavy rain could result from this activity.

Additional storm chances are in the forecast through the middle of
next week as the weather pattern becomes more unsettled.

Flooding will continue on the Missouri River above Lewis and
Clark Lake, and from Nebraska City downstream into Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through Friday.

The radar

The Omaha radar (KOAX), 70 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Otoe

When
August 8, 5:45 PM CST
Where
Otoe County, 1.72 mi WSW of Palmyra
Reported by
Trained Spotter
Coordinates
40.690, -96.410

A weak rope funnel formed west-southwest of Palmyra.

Funnel Cloud, Otoe

When
August 8, 6:45 PM CST
Where
Otoe County, 5.25 mi W of Lorton
Reported by
Emergency Manager
Coordinates
40.570, -96.120

A funnel cloud was reported 4 miles north-northeast of Cook.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852645, 852646.